Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2009, 10:31 PM CDT for Borden County, Dawson County, Gaines County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2009, 10:31 PM CDT (03:31 UTC)
- Expired
- Jun 4, 2009, 11:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Dawson County, TX, Gaines County, TX
The radar
The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 2576 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 050331
SVRMAF
TXC033-115-165-050430-
/O.NEW.KMAF.SV.W.0178.090605T0331Z-090605T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GAINES COUNTY IN WEST TEXAS...
NORTHWESTERN BORDEN COUNTY IN WEST TEXAS...
DAWSON COUNTY IN WEST TEXAS...
* UNTIL 1130 PM CDT
* AT 1026 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 17
MILES NORTH OF PRIDE...OR 11 MILES WEST OF TAHOKA...MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SEAGRAVES...
WELCH...
LAMESA...
MESQUITE...
GAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
&&
LAT...LON 3294 10142 3264 10145 3264 10240 3280 10257
3296 10258 3296 10145
TIME...MOT...LOC 0329Z 335DEG 22KT 3315 10198
$$1 follow-up statement
000
WWUS54 KMAF 050359
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CDT THU JUN 4 2009
TXC033-115-165-050430-
/O.CON.KMAF.SV.W.0178.000000T0000Z-090605T0430Z/
GAINES TX-BORDEN TX-DAWSON TX-
1059 PM CDT THU JUN 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR DAWSON...NORTHWESTERN BORDEN AND NORTHEASTERN GAINES COUNTIES...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF
GRANDVIEW...OR ABOUT 13 MILES SOUTHWEST OF TAHOKA...MOVING SOUTHEAST
AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
GRANDVIEW...HANCOCK...LAMESA...ARVANA...KEY...MESQUITE AND MIDWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.
WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
&&
LAT...LON 3280 10231 3295 10231 3296 10145 3294 10142
3264 10145 3264 10231
TIME...MOT...LOC 0358Z 335DEG 22KT 3299 10189
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:18 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 4, 10:18 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT THU JUN 4 2009
.UPDATE...
A QUICK UPDATE TO THE FORECAST HAS BEEN MADE TO INCREASE POPS
ACROSS THE CENTRAL AND NORTHERN PERMIAN BASIN. WE HAVE ALSO ADDED
A MENTION OF SEVERE THUNDERSTORMS TO THIS AREA.
&&
.DISCUSSION...
RADAR DATA CONTINUES TO SHOW A COMPLEX OF THUNDERSTORMS ACROSS THE
SOUTH PLAINS AREA THIS EVENING. THIS COMPLEX SHOWS NO SIGNS OF
WEAKENING AND ACCORDING TO 4KM WRF-NMM MODEL DATA...THIS ACTIVITY
SHOULD BE ABLE TO MAKE IT INTO THE NORTHERN AND POSSIBLY CENTRAL
PERMIAN BASIN THIS EVENING. THIS LINE OF STORMS HAS A HISTORY OF
STRONG WIND GUSTS AND LARGE HAIL. IN ADVANCE OF THIS LINE...
BLOWING DUST IS LIKELY WITH REDUCED VISIBILITIES. WE HAVE INCLUDED
A MENTION OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE CENTRAL
AND NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THIS EVENING.
A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED ADDRESSING THE
SITUATION FURTHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 65 97 70 100 / 20 20 20 20
CARLSBAD NM 65 98 65 100 / 20 10 10 10
DRYDEN TX 67 96 72 97 / 20 10 20 10
FORT STOCKTON TX 68 99 70 100 / 10 30 20 20
GUADALUPE PASS TX 65 90 65 93 / 20 10 10 10
HOBBS NM 63 96 65 97 / 30 20 10 10
MARFA TX 53 91 55 93 / 30 30 20 20
MIDLAND INTL AIRPORT TX 66 96 69 100 / 20 30 20 20
ODESSA TX 67 97 71 100 / 20 30 20 20
WINK TX 69 100 71 102 / 10 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
78/06Hazardous weather outlook, Jun 4, 1:18 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 118 PM CDT THU JUN 4 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 118 PM CDT THU JUN 4 2009 /1218 PM MDT THU JUN 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ADDITIONALLY...SLOW STORM MOVEMENT WILL PROMOTE VERY HEAVY RAINFALL AND THE THREAT FOR LOCALIZED FLASH FLOODING. AN ORGANIZED CLUSTER OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS PORTIONS OF LEA COUNTY NEW MEXICO PLAINS AND PERMIAN BASIN. SOME STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ELSEWHERE...LINGERING STORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE TEXAS BIG BEND...WITH ACTIVITY LIKELY DECREASING IN CONVERGE BY MIDNIGHT. AGAIN...LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON ACROSS THE PERMIAN BASIN...LEA COUNTY NEW MEXICO PLAINS...THE TRANS PECOS...DAVIS MOUNTAINS...AS WELL AS THE MARFA AND STOCKTON PLATEAUS. SOME STORMS MAY ACHIEVE SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS REMAINING THE BIGGEST THREATS IN ADDITION TO LOCALIZED HEAVY RAINFALL AND FLASH FLOODING. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY ACROSS THE PERMIAN BASIN AND TRANS PECOS. HAIL...STRONG WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY AFTERNOON. 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ALONG WITH RELATIVE HUMIDITY LEVELS BELOW 15% ARE EXPECTED. A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 4, 6:50 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 PM CDT THU JUN 4 2009 TXZ058-050030- REEVES COUNTY AND UPPER TRANS PECOS- 650 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY AT 648 PM CDT...MOVING SOUTHEAST AT 25 MPH. GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF MARBLES... HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION. AREAS AFFECTED BY THIS STORM INCLUDE FARM TO MARKET ROADS 652 AND 2185. PEOPLE IN NORTHEASTERN CULBERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 4, 8:19 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 819 PM CDT THU JUN 4 2009 TXZ057-074-080-050145- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 819 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS... SOUTH CENTRAL CULBERSON AND SOUTHWESTERN REEVES COUNTIES. A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 12 MILES SOUTHWEST OF KENT AT 818 PM CDT. THE STORM WAS MOVING EAST AT 20 MPH. PEOPLE IN NORTH CENTRAL JEFF DAVIS...SOUTH CENTRAL CULBERSON AND SOUTHWESTERN REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 4, 8:57 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 857 PM CDT THU JUN 4 2009 TXZ058-074-050230- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 857 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS... SOUTHEASTERN CULBERSON AND SOUTHWESTERN REEVES COUNTIES. A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 4 MILES SOUTH OF KENT AT 857 PM CDT...MOVING EAST AT 15 MPH. PEOPLE IN NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHWESTERN REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 4, 9:03 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CDT THU JUN 4 2009 NMZ029-033-050230- CENTRAL LEA COUNTY-NORTHERN LEA COUNTY- 803 PM MDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF TATUM AT 800 PM MDT...MOVING SOUTHEAST AT 20 MPH. GUSTY WINDS NEAR 50 MPH...PEA SIZE HAIL... HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE RURAL AREAS BOUND BY STATE HIGHWAY 206...U.S. HIGHWAY 380 AND U.S. HIGHWAY 82. PEOPLE IN EAST CENTRAL LEA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Jun 4, 9:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST TATUM 33.26N 103.32W
06/04/2009 M59 MPH LEA NM CO-OP OBSERVER
&&
RYAN.BARNESSpecial weather statement, Jun 4, 10:12 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1012 PM CDT THU JUN 4 2009 TXZ045>047-050>052-050515- GAINES-DAWSON-BORDEN-ANDREWS-MARTIN-HOWARD- INCLUDING THE CITIES OF...SEMINOLE...LAMESA...GAIL...ANDREWS... STANTON...BIG SPRING 1012 PM CDT THU JUN 4 2009 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE THIS EVENING... A LINE OF THUNDERSTORMS OVER THE SOUTH PLAINS WILL MOVE INTO THE NORTHERN PERMIAN BASIN...INCLUDING SEAGRAVES...LAMESA AND GAIL...AROUND 11 PM THIS EVENING. THE MAIN CONCERN WITH THIS LINE OF THUNDERSTORMS WILL BE THE POTENTIAL FOR BRIEF...BUT STRONG WIND GUSTS...LARGE HAIL AND HEAVY RAINFALL. THERE MAY ALSO BE A BRIEF PERIOD OF BLOWING DUST AHEAD OF THESE THUNDERSTORMS WITH VISIBILITIES REDUCED TO A MILE OR LESS. IF THIS LINE OF THUNDERSTORMS REMAINS INTACT...IT WILL THEN MOVE INTO THE CENTRAL PERMIAN BASIN...INCLUDING ANDREWS...STANTON...BIG SPRING...MIDLAND AND ODESSA AROUND MIDNIGHT. RESIDENTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS AND BE PREPARED TO TAKE ACTION OF SEVERE WEATHER WARNINGS ARE ISSUED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:23 PM CDT | Fire Weather Watch | MAF | 38 hr | |
| Jun 5, 2:23 PM CDT | Red Flag Warning | MAF | 32 hr | |
| Jun 5, 4:36 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 54 min |
| Jun 5, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 59 min |
| Jun 5, 5:09 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jun 5, 5:25 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 65 min |
| Jun 5, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.